To the Editor: Listeria monocytogenes, a facultative intracellular nonspore-forming Gram-positive food-borne pathogen, can affect almost any organ of the body, but meningitis is the most relevant clinical manifestation of the infection.1 An increased risk of L. monocytogenes infection has been well documented in physiologically or pathologically immunocompromised subjects. Despite antibiotic treatment, cerebral listeriosis in these patients has a lethality of 30%.2,Monocytogenes is controlled and eradicated from infected tissues by immune defense mechanisms involving both CD4- and CD8-positive T cells and tumor necrosis factor α (TNF-α) produced by macrophages, granulocytes, and dendritic cells.3 The anti-TNF-α monoclonal antibody infliximab has been demonstrated to neutralize the biological action of TNF-α, but it has an important bearing on the host resistance against various microorganisms, and particularly intracellular ones such as Mycobacterium tuberculosis and L. monocytogenes.4 K.V.M., a 50-year-old pediatric nurse with Crohn's disease (CD), was admitted to our clinic in October 2005 for episodic infliximab (Remicade, Schering-Plough, Kenilworth, NJ) retreatment because of a severe flare-up. CD started in 1982, recurrent erythema nodosum, pyoderma gangrenosum, and deep vein thrombosis (twice) as a severe complication of inflammatory bowel disease were observed during the subsequent 23 years. She had been on continuous 6-mercaptopurine (6-MP) therapy (Purinethol, Glaxo Wellcome, Philadelphia, PA) with a daily dose of 1.5 mg/kg since 2002. One week before the present admission methylprednisolone was initiated (32 mg daily) because of a severe flare-up. On admission she received a 5 mg/kg infliximab infusion according to the regular protocol of infliximab use. Twenty-four hours later, fever and severe headache started but no other signs of neurologic complications could be detected. After this prodromal phase the high fever continued and neck stiffness developed; her consciousness deteriorated rapidly and she became desperately ill within 48 hours after the infusion of Remicade. Lumbar puncture yielded cloudy cerebrospinal fluid; microscopic examination revealed considerable increases in the quantities of cells and proteins and a severely decreased glucose level. The bacterial culture demonstrated the growth of L. monocytogenes. An MRI indicated signs of meningoencephalitis without abscess formation (Fig. 1). The administration of both 6-MP and methylprednisolone was suspended; intravenous ampicillin (12 g daily) and amikacin (1 g daily) treatment was started in view of the bacterial resistance analysis, with complementary hydrocortisone (100 mg daily). Her fever gradually decreased and on day 7 of hospitalization a normal mental status returned with a residual unilateral weakness of eye movements, which resulted in significant diplopia. Desp ite being on a preventive dose of heparin, she suffered a pulmonary microembolism. On day 17 she was discharged from the intensive care unit and, following complex neurological rehabilitation, returned home. She has since been continuing her work at the pediatric department without any serious sign of CD activity on 6-MP therapy. Sign of meningoencephalitis at fronto-parietale on the right side. The use of TNF-α-neutralizing agents has subsequently been implicated as a risk factor for the development of infectious complications such as tuberculosis, and a number of postmarketing case reports have been published on opportunistic infections, including listeriosis, in association with the use of infliximab or etanercept.5 The 3 cases with listeriosis in 7664 patients with rheumatoid arthritis treated with anti-TNF agents is a clear indication of a higher prevalence than that in the general population: 0.5–0.8 listeriosis cases per 100,000 inhabitants in countries reporting listeriosis.6 Almost 30 cases with L. monocytogenes infection possibly related to infliximab treatment have been published; 5-fold as many patients suffered from rheumatoid arthritis as CD: only 5 case reports have been published on CD patients who developed listeriosis while receiving anti-TNF therapy.7 This might be associated with the higher age of patients with rheumatoid arthritis, because the incidence of listeriosis increases with age, and/or with the concomitant use of immunosuppressants or differences in susceptibility related to the underlying disease. In patients with CD, even an etiological association between listeriosis and IBD has been suggested, although that could not be confirmed later. In our patient the close temporal relationship of the episodic infliximab administration with the development of serious meningoencephalitis makes the causality very probable. However, various other factors, such as steroid and 6-MP therapy leading to an immunocompromised status, might have contributed to the development of her serious meningoencephalitis. Additionally, being a pediatric nurse, her working environment might also have played a part in her acquisition of L. monocytogenes. Although the recent data from the TREAT study8 did not indicate an increased risk of serious infection or death associated with infliximab, the possibility of an enhanced risk with infliximab should not be completely ruled out, especially when it is administered in combination with corticosteroids and/or immunomodulators, because the data do not yet allow a subanalysis of the roles of the duration of exposure and cumulative doses of different immunosuppressive drugs. Our case report corroborates this notion. Physicians should consider advising patients who are receiving immunosuppressant therapy, including TNFα-neutralizing agents, to avoid foods that are potential sources of L. monocytogenes (e.g., soft cheeses, unpasteurized milk, hot dogs, and cold cuts) and to reheat these until steaming before eating. Our case report stresses the need to consider a possible infection with L. monocytogenes when symptoms of meningitis occur in immunosuppressed or anti-TNF-α-treated patients. The early recognition of listeriosis as a potential complication of treatment with TNF-α-neutralizing agents may result in decreases in the high morbidity and mortality associated with this disease.
No takes yet. Share an insight, caveat, or question.
Izbéki et al. (2007) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: